Alert archive / Utah / Flash Flood Warnings in 1999

Flash Flood Warning 4, NWS Salt Lake City, UT

July 8, 1999Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 8, 1999, 4:21 AM MDT for Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 8, 1999, 4:21 AM MDT (10:21 UTC)
Expired
Jul 8, 1999, 7:15 AM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Washington County, UT

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 10.4 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 1999-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 1999-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
2898 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSLC 081024
FFWSLC
UTC053-081315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
421 AM MDT THU JUL 8 1999

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL WASHINGTON COUNTY IN UTAH

* UNTIL 715 AM MDT

* AT 418 AM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY       
  HEAVY RAIN OVER CENTRAL PORTIONS OF WASHINGTON COUNTY DURING THE   
  PAST SEVERAL HOURS. MORE THUNDERSTORMS ARE FORECAST TO MOVE ACROSS 
  THIS REGION THROUGH 7 AM CONTRIBUTING TO THE RUNOFF.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY 
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
SALT LAKE CITY.

LAT...LON 3729 11396 3712 11375 3712 11328 3742 11350

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 3:15 AM MDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 8, 3:15 AM MDT, 1 hour 6 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UTAH
315 AM MDT THU JUL 8 1999

SYNOPSIS...COOLER AND DRIER AIR IS MOVING INTO NORTHERN UTAH...WHILE
A MOIST AND UNSTABLE AIRMASS PERSISTS OVER SOUTHERN UTAH.  THIS
PATTERN WILL CHANGE LITTLE THROUGH FRIDAY.

DISCUSSION...THUNDERSTORMS CONTINUING TONIGHT OVER SOUTHERN UTAH
WHILE MUCH DRIER AIR IS MOVING INTO THE NORTH. VERY TIGHT DEW
POINT/RELATIVE HUMIDITY GRADIENT ACROSS FRONT. POSITION OF FRONT PER
UTAH MESONET AT 300 AM FROM CENTRAL DUGWAY PROVING GROUNDS TO THE
CENTRAL TOOELE VALLEY THEN NORTH ALONG THE EAST SIDE OF GSL. MESONET
STATIONS OUT ON THE SALT FLATS SHOWING DEW POINT DROPS OF 35 DEGREES
IN 1/2 HOUR AS FRONT MOVES BY THIS DRIER AIR WILL STABILIZE THE
AIRMASS OVER NORTHERN THIRD OF UTAH TODAY. MEANWHILE SOUTHERN TWO
THIRDS OF THE STATE REMAIN IN VERY MOIST AIRMASS WITH SCATTERED
CONVECTION PRODUCING HEAVY RAIN. WILL ISSUE FLASH FLOOD WATCH FOR
THIS AFTERNOON THROUGH EARLY EVENING HOURS SOUTHERN PORTION OF
FORECAST AREA. CURRENTLY WATCHING COMPLEX OF MERGING THUNDERSTORMS
OVER WASHINGTON COUNTY. THIS AREA WILL BE AT PARTICULAR RISK FOR
FLASH FLOODING THIS AFTERNOON DUE TO HEAVY RAIN THERE WEDNESDAY
EVENING AND THIS MORNING.

LITTLE CHANGE IN THE PATTERN FRIDAY EXCEPT DRIER AIR TRYING TO WORK
SOUTH THROUGH THE UINTA BASIN INTO COLORADO BASIN ON EAST SIDE.

EXTENDED PERIOD GUIDANCE CONTINUES TO SUGGEST THAT UPPER LEVEL RIDGE
WILL RETROGRADE WEST TOWARD CALIFORNIA BY TUESDAY. AIRMASS OVER
SOUTHERN UTAH MAY DRY AT THAT TIME IF NORTHERLY FLOW ALOFT DEVELOPS.

SLC 1111  CDC 8766  GIBSON

.SLC...FF WATCH SOUTHWEST AND SOUTH-CENTRAL UT THURSDAY AFTERNOON
       THROUGH 10 PM THURSDAY EVENING.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:20 PM MDTFlash Flood WarningSLCWashington60 min
Jul 7, 7:20 PM MDTFlash Flood WarningSLCWashington30 min

Nearby

Flash Flood Warnings in Utah, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.